MAUDE Adverse Event Report: SMITH & NEPHEW, INC. LAG SCREW DRILL SLEEVE; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

SMITH & NEPHEW, INC. LAG SCREW DRILL SLEEVE; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Model Number 71674523
Medical Device Problem Code Mechanical Jam (2983)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 10/08/2020
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that during an intertan nailing, the guide pin sleeve was binding inside of the lag screw drill sleeve.This occurred during surgery.No harm or injury reported on patient.Procedure was finished with a smith and nephew back up device.Delay from 0 to 30 minutes was reported.
 
Additional Manufacturer Narrative
The associated device, used in treatment, was returned and evaluated.A visual inspection of the returned lag screw drill sleeve confirms the edges on the metal of the device has extensive wear usage.A functional evaluation was done, and the lag screw drill sleeve won't hold the mating device (guide pin sleeve) in place securely.A review of the manufacturing records did not reveal any manufacturing or material abnormalities that could have caused or contributed to the reported incident.A complaint history review found related failures; this failure mode will be monitored for future complaints and assessed for any necessary corrective actions.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.This device is a reusable instrument that can be exposed to numerous surgeries.Damage from prolonged use, misuse or rough handling are likely probable causes of the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
LAG SCREW DRILL SLEEVE
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key10789330
Report Number1020279-2020-06192
Device Sequence Number3016037
Product Code HSB
UDI-Device Identifier00885556363249
UDI-Public00885556363249
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K122170
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 09/17/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71674523
Device Catalogue Number71674523
Device Lot Number16CCT0004
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/29/2021
Initial Date Received by Manufacturer 10/08/2020
Supplement Date Received by Manufacturer09/16/2021
Initial Report FDA Received Date11/04/2020
Supplement Report FDA Received Date09/17/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1